Lipoatrophy; Fat Atrophy

Lipoatrophy is the loss (the “atrophy”) of subcutaneous fat. It appears as “dents” or depressions in the skin.
This condition in multiple sclerosis is usually related to the use of Copaxone (glatiramer acetate), one of the disease-modifying therapies for MS. Copaxone is injected daily subcutaneously (or into the fat layer under the skin).

Some patients on Copaxone develop lipoatrophy at injection sites. I was one of them. I noticed sunken spots on my legs in the area that I was giving myself the injection. I had no idea what it was and I wasn’t worried. I was confident that they would go away.

Just by chance I mentioned to the Dr. at one of my office visits. He looked at my legs and said, “Oh, that’s just fat atrophy.” I knew what atrophy was and thought, “I don’t want my muscles to atrophy, but fat? That can’t be bad.”

Ignorance isn’t bliss, at least not this time. It wasn’t till later that I learned what lipoatrophy is and that it is permanent, irreversible (although some people have said it lessons over time) and avoidable. When I followed the nurse’s training for the use of the AutoJect, I never had another ‘dimple’ put in my body.

Unfortunately, the damage was done.

Did you receive the AutoJect training before you started Copaxone?

Linda

About our Co-Founder: With a bachelors in Social Work, Linda is 53 years old, happily married with eight children and 17 grandchildren. Diagnosed with MS in 1995 and now having accepted and truly embraced her new reality, Linda has created MSrelief.com. She is dedicated to proving that joy can be chosen while living with Multiple Sclerosis. Linda specializes in helping others, especially those with MS attain the lifestyle, independence and happiness amid living with MS.

3 Comments:

  1. Wow, thanks for the story. That sucks when the doctors just dismiss things and don’t really know what they are talking about. You knew it wasn’t just fat, that something was going on. Are your legs still the same or have they gotten better?

  2. That was very sad. I thought you will have to undergo a nurse’s supervision when injecting Copaxone the first time? Didn’t they tell you all information you need to know before using it?

    • Candice~
      Yes, it is a bummer!!! And yes, the nurse did tell me how to use the AutoJect but I didn’t have it in my mind what would happen if I turned the dial incorrectly. For this reason, we all need to be involved in our health care! You know, get out of denial and get involved in learning!!
      Linda
      ps. Happy New Year Candice!

Comments are closed